Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 12, NWS Wichita, KS

August 19, 20164 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Aug 19, 2016, 8:12 PM CDT for 4 counties in Kansas. It was in force for 11 hr. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2016, 8:12 PM CDT (01:12 UTC)
Expired
Aug 20, 2016, 7:15 AM CDT
In force
11 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:22 PM CDTFLASH FLOOD1 Ese Derby, KSREPORTS OF CITIZENS BEING PULLED FROM CARS STRADED IN HIGH WATER AT 1800 OSAGE ROAD IN DERBY.
Aug 19, 8:22 PM CDTFLASH FLOOD1 Nw Derby, KSCITIZENS PULLED FROM STRANDED CAR IN WATER AT 1400 NELSON.
Aug 19, 8:22 PM CDTFLASH FLOOD2 Sse Derby, KSCITIZENS PULLED FROM STRANDED CAR IN WATER AT 95TH AND ROCK ROAD
Aug 19, 8:36 PM CDTFLASH FLOODDerby, KSEMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN PROGRESS IN DERBY.
Aug 19, 8:40 PM CDTFLASH FLOODRose Hill, KSEMERGENCY MANAGER REPORTS WATER FLOWING OVER ROADWAYS. FLOOD WATERS NOW ENTERING COMMERICAL STRUCTURES AND THE BASEMENTS OF RESIDENCES.
Aug 19, 8:48 PM CDTFLASH FLOODHaysville, KSEMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN PROGRESS IN HAYSVILLE.
Aug 19, 8:50 PM CDTFLASH FLOODRose Hill, KSROSE HILL FIRE DEPARTMENT DISPATCED TO WATER RESCUE IN ROSE HILL.
Aug 19, 9:05 PM CDTFLASH FLOODRose Hill, KSFIRE DEPARTMENT REPORT ONE ADULT AND TWO CHILDREN RESCUED FROM STRANDED VEHCILE. NO INJURIES. OTHER WATER RESCUES IN PROGRESS. MAJOR FLOODING IN TOWN REPORTED.
Aug 19, 9:12 PM CDTFLASH FLOOD1 E Viola, KS3-4 INCHES OF WATER OVER S 111TH STREET BETWEEN 215 AND 231 AVE.
Aug 19, 9:12 PM CDTFLASH FLOOD1 Nnw Mulvane, KSEMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN PROGRESS IN MULVANE
Aug 19, 9:35 PM CDTHEAVY RAIN 59 N Wellington, KSRAIN MESSURED SINCE 5 PM.
Aug 19, 10:01 PM CDTHEAVY RAIN 5.99Mulvane, KSRECORDED IN THE PAST SIX HOURS.
Aug 19, 10:01 PM CDTHEAVY RAIN 6.41Haysville, KSRECORDED IN THE PAST 6 HOURS.
Aug 19, 10:13 PM CDTHEAVY RAIN 6.6Rose Hill, KSMEASURED IN THE PAST SIX HOURS FROM AN AUTOMATED GUAGE.
Aug 19, 11:15 PM CDTFLASH FLOOD2 S Rose Hill, KS*** 1 FATAL *** BODY OF MAN WAS RECOVERED TODAY FROM FLASH FLOODING ON AUG 19TH. HE WAS TRAVELING IN A VEHICLE THAT WAS SWEPT AWAY WHEN POLECAT CREEK FLOODED, ABOUT 2 MILES SOUTH OF ROSE HILL
Aug 19, 11:15 PM CDTFLASH FLOOD2 S Rose Hill, KSTWO SEPERATE WATER RESCUES OCCURED. ONE 2 MILES AND 4 MILES SOUTH OF TOWN. 2 SEPERATE VEHICLES WERE SWEPT OFF THE ROAD BY HIGH WATER. 2 VICTIMS WERE IN EACH VEHICLE. 2 WERE RESCUED AND 2 ARE STILL MISSING.
Aug 20, 7:00 AM CDTHEAVY RAIN 4.13Belle Plaine, KS24 HOUR TOTAL.
Aug 20, 7:00 AM CDTHEAVY RAIN 6.471 Wsw Derby, KSAUTOMATED RAINGAUGE 24 HOUR TOTAL. 4.70 INCHES FELL IN A 2 HOUR PERIOD ENDING AT 9 PM LAST NIGHT.
Aug 20, 7:00 AM CDTHEAVY RAIN 6.655 Se Clearwater, KSAUTOMATED RAINGAUGE 24 HOUR TOTAL. RAINFALL MEASURED IN ONE HOUR ENDING AT 9 PM LAST NIGHT WAS 2.96 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS53 KICT 200112
FFWICT
KSC015-035-173-191-200415-
/O.NEW.KICT.FF.W.0012.160820T0112Z-160820T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1115 PM CDT

* AT 809 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAIN ACROSS THE WARNED AREA. THE HEAVIEST RAINFALL HAS
  OCCURRED OVER FAR SOUTHEAST SEDGWICK COUNTY AND FAR SOUTHWEST
  BUTLER COUNTY...WHERE AN ESTIMATED THREE TO FIVE INCHES HAS
  ALREADY FALLEN. WITH ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO
  INCHES POSSIBLE OVER THE NEXT HOUR OR SO...FLASH FLOODING IS
  LIKELY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL...
  CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL...
  VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 25 AND 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

KLEINSASSER
7 follow-up statements
513 
WGUS73 KICT 200133
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT FRI AUG 19 2016

KSC015-035-173-191-200415-
/O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS-
833 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND
NORTHERN SUMNER COUNTIES...

AT 830 PM CDT...DOPPLER RADAR INDICATED TORRENTIAL RAINS CONTINUING
ACROSS THE WARNED AREAS. DOPPLER ESTIMATES 5 TO 7 INCHES OF RAIN
HAVE FALLEN. FLASH FLOODING IS IMMINENT!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL...
CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL...
VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN.

ADDITIONAL RAINFALL AMOUNTS AROUND 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING!

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

ES
912 
WGUS73 KICT 200147
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CDT FRI AUG 19 2016

KSC015-035-173-191-200415-
/O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS-
847 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND
NORTHERN SUMNER COUNTIES...

AT 842 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING 1 MILE
EAST SOUTHEAST OF DERBY WHERE WATER RESCUES ARE IN PROGRESS.

DOPPLER ESTIMATES 5 TO 7 INCHES OF RAIN HAVE FALLEN ACROSS THE
WARNED AREAS. FLASH FLOODING IS ALREADY OCCURRING!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL...
CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL...
VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING!

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

ES
582 
WGUS73 KICT 200220
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT FRI AUG 19 2016

KSC015-035-173-191-200415-
/O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS-
920 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND
NORTHERN SUMNER COUNTIES...

AT 916 PM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAINS CONTINUING
ACROSS THE WARNED AREA. DOPPLER ESTIMATES THAT AS MUCH AS 7 TO 8
INCHES OF RAIN HAVE OCCURRED IN EXTREME SOUTHEAST SEDGWICK COUNTY.
FLASH FLOODING IS OCCURRING WITH WATER RESCUES IN PROGRESS!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL...
CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL...
VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING!

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

ES
858 
WGUS73 KICT 200331
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT FRI AUG 19 2016

KSC015-035-173-191-200415-
/O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS-
1031 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND
NORTHERN SUMNER COUNTIES...

AT 1019 PM CDT...EMERGENCY MANAGEMENT REPORTED A HANDFUL OF WATER
RESCUES STILL ONGOING AROUND THE MULVANE AREA...DUE TO EARLIER VERY
HEAVY RAINFALL AMOUNTS OF 5 TO 8 INCHES. EVEN THOUGH THE THREAT FOR
HEAVY RAINFALL HAS ENDED...EXCESSIVE RUNOFF WILL LIKELY CONTINUE TO
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS OVER NORTHERN SUMNER...SOUTHERN
SEDGWICK AND SOUTHWEST BUTLER COUNTIES. 

THE FLASH FLOOD WARNING WILL EVENTUALLY BE DOWNGRADED TO A FLOOD
WARNING. THIS FLOODING WARNING WILL LIKELY BE EXTENDED INTO THE
DAYTIME HOURS SATURDAY.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL...
CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL...
VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH! MOST FLOOD DEATHS OCCUR IN
VEHICLES.

&&

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

KLEINSASSER
560 
WGUS53 KICT 200410
FFWICT
KSC015-035-173-191-201215-
/O.EXT.KICT.FF.W.0012.000000T0000Z-160820T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 715 AM CDT SATURDAY

* AT 1059 PM CDT...EMERGENCY MANAGEMENT REPORTED SEVERAL WATER
  RESCUES STILL ONGOING IN THE MULVANE AREA DUE TO EARLIER VERY
  HEAVY RAINFALL AMOUNTS OF 5 TO 8 INCHES.  

* EVEN THOUGH THE THREAT FOR HEAVY RAINFALL HAS ENDED...EXCESSIVE
  RUNOFF WILL LIKELY CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND
  STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES...AS
  WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS OVER NORTHERN
  SUMNER...SOUTHERN SEDGWICK...EXTREME NORTHWEST COWLEY AND
  SOUTHWEST BUTLER COUNTIES OVERNIGHT.

* SOME LOCATIONS THAT MAY EXPERIENCE THIS FLOODING INCLUDE...
  DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL...
  CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL...
  VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 25 AND 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS.

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

KLEINSASSER
329 
WGUS73 KICT 200541
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1241 AM CDT SAT AUG 20 2016

KSC015-035-173-191-201215-
/O.CON.KICT.FF.W.0012.000000T0000Z-160820T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS-
1241 AM CDT SAT AUG 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
SATURDAY FOR SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN
SEDGWICK AND NORTHERN SUMNER COUNTIES...

AT 1236 AM CDT...SEDGWICK COUNTY EMERGENCY MANAGEMENT CONTINUES TO
REPORT FLASH FLOODING JUST SOUTHEAST OF MULVANE NEAR DOG CREEK ALONG
WEBB ROAD FROM 119TH SOUTH TO 127TH EAST. WATER RESCUES ARE ONGOING
WITH NUMEROUS BOATS INVOLVED.   

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL...
CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL...
VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

KETCHAM
777 
WGUS73 KICT 201209
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
709 AM CDT SAT AUG 20 2016

KSC015-035-173-191-201218-
/O.EXP.KICT.FF.W.0012.000000T0000Z-160820T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS-
709 AM CDT SAT AUG 20 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BUTLER...NORTHWESTERN
COWLEY...SOUTHEASTERN SEDGWICK AND NORTHERN SUMNER COUNTIES WILL
EXPIRE AT 715 AM CDT...

FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767

$$

KETCHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:38 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 19, 6:38 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 PM CDT FRI AUG 19 2016

.SYNOPSIS...
Issued at 333 PM CDT Fri Aug 19 2016

This afternoon, a strong cold front stretched from IA, thru North-
Central and SW KS, to the Ok Panhandle. High octane gulf moisture
continues to stream from N TX, across most of OK, to the generally
the ern half of KS. A cluster of thunderstorms has broken out along
the front from Srn Nebraska to North-Central KS a few of which are
severe. An isolated cell has also developed over Wrn Sumner County
& is moving NE toward Sedgwick County.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT Fri Aug 19 2016

This Evening/Tonight:
A sharp upper-deck wave that extends from an intense upper cyclone
centered over Hudson Bay across the Wrn Dakotas to NE WY will move
slowly SE across the Nrn Plains. This would kick the cold front SE
with the boundary venturing into SE KS very late tngt. With a very
moist and unstable airmass entrenched across the KS Neighborhood,
thunderstorms are sure to increase, but with the greatest 6K shear
displaced well to the NW of the front anticipate only "marginally
severe" convection tonight, i.e. hail around 1 inch and 50-60 mph
winds. The greatest threat is heavy rains as precipitable waters
around 2 inches reside across all areas, so will need to watch for
flooding.

Rest of the Weekend:
As the cold front continues its SE push toward, then across, the
MS Valley the thunderstorms would quickly end, vacating SE KS Sat
Morning. Much cooler weather would then spread SE across the Great
Plains with Sat's maxes ~15F below normal & Sun's 7-10F below
normal.

Mon & Mon Night:
Warmer weather quickly returns to the Great Plains as a broad but
fairly weak sfc trof develops along the Front Range which'll push
the large sfc high further across the Ern U.S. The onsetting Sly
should increase sufficiently to push Mon's maxes to near 90F along
the Wrn corridor. As the Wrn Plains sfc trof pushes E the return
moisture should be sufficient to 'spark' thunderstorms across the
Srn Plains that may reach the OK/KS border late Mon Night.

.LONG TERM...(Tuesday through Friday)
Issued at 333 PM CDT Fri Aug 19 2016

Tue-Thu:
An intense upper-deck short wave, that is scheduled to reach the
Pacific NW Mon Morning, will push E, then lift NE, over Alberta &
Saskatchewan Tue & Tue Night, respectively. This would push sfc
trof & eventually a cold front SE into the KS Neighborhood. With
the upper-deck trof undergoing cyclogenesis & eventually occluding
the trof & front would decelerate. This would translate into
thunderstorms occurring across the region throughout these periods.
The greatest upper support is N of KS so at this time trhe severe
potential is marginal, but stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Aug 19 2016

MVFR-IFR conditions will continue in storms mainly affecting
KHUT/KICT/KCNU this evening. Anticipating MVFR ceilings to move
into remainder of the sites in the colder air behind the front.
This should lift/dissipate Saturday morning with insolation,
influx of drier air and subsidence. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  78  58  83 /  60  10   0   0
Hutchinson      64  77  56  82 /  90  10   0   0
Newton          64  76  57  82 /  80  10   0   0
ElDorado        65  77  57  82 /  70  10   0   0
Winfield-KWLD   67  78  58  83 /  70  10   0   0
Russell         59  77  55  84 /  20  10   0   0
Great Bend      60  77  55  84 /  30  10   0   0
Salina          63  78  56  84 /  70  10   0   0
McPherson       63  77  56  82 /  90  10   0   0
Coffeyville     70  81  58  84 /  80  20   0   0
Chanute         69  79  57  82 /  90  20   0   0
Iola            68  78  57  81 /  90  20   0   0
Parsons-KPPF    69  80  57  83 /  80  20   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
Hazardous weather outlook, Aug 19, 7:28 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT FRI AUG 19 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
728 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG STORMS ARE LIKELY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE
THIS EVENING ACROSS SOUTH CENTRAL KANSAS. THE STRONGEST STORMS
COULD PRODUCE QUARTER SIZED HAIL...WINDS 60 TO 65 MPH AND VERY
HEAVY RAINS. FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND
POOR DRAINAGE AREAS. IN SOUTHEAST KANSAS...STRONG STORMS WITH
WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST
KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE.

THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT
THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Local storm report, Aug 19, 7:09 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 SW STROTHER FIELD AIR 37.11N 97.09W
08/19/2016                   COWLEY             KS   EMERGENCY MNGR

            FOUR POWER POLES SNAPPED.

&&

METZGER
Special weather statement, Aug 19, 7:13 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT FRI AUG 19 2016

KSZ093-200045-
COWLEY KS-
713 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WINFIELD...
  MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3718 9715 3722 9715 3737 9693 3719 9679
      3713 9711
TIME...MOT...LOC 0013Z 241DEG 23KT 3720 9706

KLEINSASSER
Special weather statement, Aug 19, 7:23 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT FRI AUG 19 2016

KSZ082-091-200100-
HARPER KS-KINGMAN KS-
723 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HARPER...MOVING
  NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...ATTICA...SPIVEY...CRYSTAL SPRINGS...RUNNYMEDE AND RAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3738 9835 3738 9836 3739 9836 3759 9797
      3731 9786 3719 9835
TIME...MOT...LOC 0023Z 240DEG 23KT 3736 9815

KLEINSASSER
Special weather statement, Aug 19, 7:36 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT FRI AUG 19 2016

KSZ083-200115-
SEDGWICK KS-
736 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF WHITEWATER TO NEAR WEST WICHITA
  TO 6 MILES NORTHEAST OF NORWICH...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
  VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
  CLEARWATER...CHENEY...SEDGWICK...COLWICH...GARDEN PLAIN...
  MOUNT HOPE...DOWNTOWN WICHITA...KECHI AND ANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
      3748 9715 3748 9781
TIME...MOT...LOC 0035Z 272DEG 29KT 3791 9725 3772 9744 3752 9777

KLEINSASSER
Local storm report, Aug 19, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       HILLSBORO               38.35N 97.20W
08/19/2016  M1.75 INCH       MARION             KS   CO-OP OBSERVER

            1.75 INCHES OF RAIN SINCE 530PM.

&&

METZGER
Local storm report, Aug 19, 8:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLOOD            E MOUNT HOPE            37.87N 97.66W
08/19/2016                   SEDGWICK           KS   EMERGENCY MNGR

            WATER OVER ROADWAY AT E. MAIN AND OLIVE.

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:06 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick24 min
Aug 19, 7:13 PM CDTSpecial Weather StatementICTCowley32 min
Aug 19, 7:23 PM CDTSpecial Weather StatementICTKingman37 min
Aug 19, 7:36 PM CDTSpecial Weather StatementICTSedgwick39 min
Aug 19, 7:46 PM CDTAreal Flood WarningICTButler, Sedgwick4 hr
Aug 19, 8:18 PM CDTSevere Thunderstorm WarningICTSumner27 min
Aug 19, 8:26 PM CDTSpecial Weather StatementICTCowley34 min
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
Aug 19, 9:13 PM CDTSevere Thunderstorm WarningICTCowley36 min
Aug 19, 9:25 PM CDTSpecial Weather StatementICTElk, Neosho, Wilson50 min
Aug 19, 9:47 PM CDTSpecial Weather StatementICTChautauqua, Elk28 min
Aug 19, 10:10 PM CDTSpecial Weather StatementICTCowley35 min
Aug 19, 10:21 PM CDTSpecial Weather StatementICTChautauqua, Montgomery, Wilson39 min
Aug 20, 3:16 AM CDTRiver Flood WarningICTSumner36 hr
Aug 20, 3:16 AM CDTRiver Flood WarningICTCowley57 hr
Aug 20, 8:20 AM CDTRiver Flood WarningICTSumner23 hr
Aug 20, 9:24 AM CDTAreal Flood WarningICTSumner17 hr

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.